Alert archive / California / Frost Advisories in 2023

Frost Advisory 18, NWS Eureka, CA

May 9, 20234 counties in California

NWS Eureka, CA issued this frost advisory at May 9, 2023, 2:40 PM PDT for 4 counties in California. It took effect at May 10, 2023, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 9, 2023, 2:40 PM PDT (21:40 UTC)
In effect from
May 10, 2023, 2:00 AM PDT
Expired
May 10, 2023, 8:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS76 KEKA 092140
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
240 PM PDT Tue May 9 2023

CAZ106>108-110-111-114-100545-
/O.NEW.KEKA.FR.Y.0018.230510T0900Z-230510T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
240 PM PDT Tue May 9 2023

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM WEDNESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Trinity County, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior, and Northern 
  Lake Counties.

* WHEN...From 2 AM to 8 AM Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
3 follow-up statements
981 
WWUS76 KEKA 100545
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1045 PM PDT Tue May 9 2023

CAZ106>108-110-111-114-101345-
/O.CON.KEKA.FR.Y.0018.230510T0900Z-230510T1500Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1045 PM PDT Tue May 9 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
WEDNESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 2 AM to 8 AM PDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
805 
WWUS76 KEKA 101029
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
329 AM PDT Wed May 10 2023

CAZ106-101130-
/O.CAN.KEKA.FR.Y.0018.000000T0000Z-230510T1500Z/
Southern Humboldt Interior-
329 AM PDT Wed May 10 2023

...FROST ADVISORY IS CANCELLED...

Clouds have moved in and are keeping the temperatures around 40 in
most areas. 

$$

CAZ107-108-110-111-114-101500-
/O.CON.KEKA.FR.Y.0018.000000T0000Z-230510T1500Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
329 AM PDT Wed May 10 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Northern Trinity, Southern Trinity, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
005 
WWUS76 KEKA 101500
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
800 AM PDT Wed May 10 2023

CAZ107-108-110-111-114-101600-
/O.EXP.KEKA.FR.Y.0018.000000T0000Z-230510T1500Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
800 AM PDT Wed May 10 2023

...FROST ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 9, 4:32 AM PDT, 10 hours 8 minutes earlier.

Area forecast discussion, May 9, 4:32 AM PDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
432 AM PDT Tue May 9 2023

.SYNOPSIS...Cooler than normal temperatures will continue through
Wednesday. Isolated showers are possible each afternoon. A
warming and drying trend will begin late in the week with above
normal inland temperatures from Friday through Monday. Warm
temperatures are also possible at the coast by the weekend.

&&

.DISCUSSION...An upper level trough over the west coast this
morning moves out of the area, but another one quickly follows in
it's path. This will continue to keep temperatures across the
inland areas below normal. This is also expected to bring some
shower activity this afternoon, but this will mainly be over the
higher terrain of the interior areas. There is some skinny but
deep CAPE that could bring some thunder, but lapse rates are
relatively poor and CAPE is low so have left it out of the
forecast. Tonight some frost will be possible again in the colder
valleys in Trinity county and likely eastern Humboldt as well.
Closer to the coast the west side of the upper level trough and a
jet streak moves overhead likely bringing some drizzle to the
coastal areas. Wednesday afternoon a few showers are expected over
the higher elevations of the interior areas. Highs will be below
normal with most areas remaining in the 60s Wednesday. Wednesday
night there is the possibility of some frost in the interior
valleys, but this will depend on how dry it gets and is not
currently in the forecast.

Thursday high pressure starts to build into the area and
temperatures are expected to start warming with highs warming into
the 70s across the area. The coast may continue to see clouds
with the general onshore flow. The warming airmass will likely
keep things warm enough to avoid frost in all but the coldest
valleys.

Thursday night into Friday the flow starts to turn more offshore.
Friday may still see a cloudy start at the coast, but clearing is
likely by midday. Inland areas are expected to continue warming
with highs in the low to mid 80s on Friday. Saturday the warming
trend looks to continue with highs in the 90s across the interior.
These warming temperatures will likely prevent frost across the
area.

On Sunday some of the models show an upper level low retrograding
into the area. If this scenario pans out offshore flow will
strengthen and the coast could see highs in the 70s. Inland areas
may cool a few degrees, but likely continue to see temperatures
around 90. Another possible solution would keep the ridge over the
coast. Inland temperatures would remain warmer, likely in the mid
90s and the coast would likely see more clouds and cooler
temperatures. Early next week high pressure generally remains over
the west coast keeping inland areas above normal, although likely
not as hot as over the weekend. MKK

&&

.AVIATION...Conditions are VFR with mid to high level clouds
moving in from the south. The clouds are associated with an
approaching trough. Ceilings will lower to IFR levels tonight for
CEC and ACV as a developing marine layer expands over the coast.
Conditions will be favorable for light drizzle along the coast
tonight. The setup is not favorable for LIFR, but there are
indications this criteria may be temporarily reached. NBM holds 10
to 20% chances for ceilings to touch below 500 ft, and HREF shows up
to 20% chances for VIS less than 1/2 mile for a few hours towards
the end of this 12Z TAF period. CIG height and VIS should improve
some thereafter as the marine layer deepens under the trough.

&&

.MARINE...Winds will shift northerly today, becoming 10 to 15 kts
by the afternoon. Minor northerlies of a similar strength will
continue through Thursday morning. A high amplitude ridge will
contribute to the northerlies strengthening into Saturday, with
areas of Advisory level gusts/short period seas likely in portions
of the waters. The dominant wave group currently consists of a small
westerly swell. A second, small westerly swell will arrive on
Thursday, followed by a 2 to 3 ft long period southerly swell on
Friday. The northerlies look to ease through the weekend as an area
of low pressure from the south disrupts the ridge.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 8 AM PDT this morning for CAZ102-
     104>108-110.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 9, 3:55 AM PDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
355 AM PDT Tue May 9 2023

CAZ101-103-109-111>115-101100-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
355 AM PDT Tue May 9 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-110-101100-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-
355 AM PDT Tue May 9 2023

...FROST ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.